Arizona, 2025

Flash Flooding and Hail in Arizona, September 25 to 28, 2025

September 25 to 28, 2025 · NWS FGZ · 15 events in 3 counties and zones

An early season low pressure system moved into southeastern California and cut off from the main steering flow. Leftover monsoon moisture from the subtropics combined with the stalled low pressure system and brought a 4 day period of severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An early season low pressure system moved into southeastern California and cut off from the main steering flow. Leftover monsoon moisture from the subtropics combined with the stalled low pressure system and brought a 4 day period of severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 25, 3:00 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 25, 3:00 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
300 PM MST Thu Sep 25 2025

.SYNOPSIS...Scattered showers and thunderstorms this
afternoon will become more widespread tonight. Expect scattered
showers and storms to continue through Sunday. Some stronger storms
may contain large hail, damaging winds, and very heavy rainfall
leading to flash flooding. Conditions look to dry out early next
week.

&&

.DISCUSSION...A cutoff Pacific low will slowly move into Southern
California this evening, then will slow down and arrive over Yuma by
Saturday morning. The low hangs around through the weekend, exiting
to the north and east on Monday.

Strong moisture advection continues across the Desert Southwest this
afternoon with scattered showers and thunderstorms. Expect the
showers and thunderstorms to continue through tonight, with a
gradual push to the east through the night. Some storms will be
strong and may become severe with the potential for large hail,
damaging winds, very heavy rainfall leading to flash flooding, and
even the possibility for a tornado. Shear is fairly high and
combined with the cold air aloft and moderate instability, we have
the potential for isolated severe storms to occur through tonight
and again on Friday. The best shear overnight is generally off
across western zones while the best chances for precipitation will
remain off across eastern zones. It may be a story of poor timing
and placement which may end up keeping some of the stronger,
potentially rotating, storms at bay. Either way, be prepared for
potentially severe weather through at least Friday, and possibly
into the weekend. For the most part, storm motions are between 15-25
mph which should help to limit flash flooding. However, some storms
may train/back build and with some rainfall rates around 3-5"/hour,
could be a recipe for flash flooding. Stay weather aware through this
weekend and heed all weather warnings.

Conditions dry out behind the departing low and only some lingering
moisture across our western edges may allow for an isolated shower
or storm. Temperatures will also start to warm up once again.

&&

.AVIATION...Thursday 25/18Z through Friday 26/18Z...VFR to MVFR
conditions in heavier SHRA/TSRA. Scattered to numerous SHRA/TSRA
starting 18-21Z, lasting until 03-06Z Friday. Some TSRA could
reach severe level with strong localized gusty winds and large
hail. Isolated SHRA/TSRA possible during the overnight period.
SHRA/TSRA picks up again after 18Z Friday. Winds S-SE 10kts
daytime, light and variable overnight.

OUTLOOK...Friday 26/18Z through Sunday 28/18Z...VFR to MVFR
conditions in heavier SHRA/TSRA. Scattered to numerous SHRA/TSRA
possible between 18Z and 06Z each day. Some of the TSRA could be
severe with strong localized gusty winds. Winds SW-SE 10kts
daytime, light and variable overnight.

&&

.FIRE WEATHER...Tonight through Saturday...Scattered showers and
thunderstorms this evening will become more widespread tonight
through Saturday. Some storms may become severe. Outside of storms,
expect southerly winds at 5-15 mph.

Sunday through Tuesday...Periods of showers and thunderstorms
continue through Sunday, with coverage becoming isolated on Monday
and Tuesday. Daytime southerly winds at 5-15 mph each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Meola
AVIATION...Bernhart
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 25, 1:46 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
146 PM MST Thu Sep 25 2025

AZZ013-014-252115-
Little Colorado River Valley in Navajo County AZ-Little Colorado
River Valley in Apache County AZ-
146 PM MST Thu Sep 25 2025 /246 PM MDT Thu Sep 25 2025/

...A STRONG THUNDERSTORM WILL IMPACT APACHE AND NAVAJO COUNTIES
UNTIL 215 PM MST /315 PM MDT/...

At 146 PM MST /246 PM MDT/, Doppler radar was tracking a strong
thunderstorm 6 miles north of Taylor Airport, or 20 miles north of
Show Low, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Taylor, Shumway, Taylor Airport, Snowflake and White Mountain Lake
  Estates.

This includes the following highways...
	State Route 277 between mile markers 332 and 336.
	State Route 77 between mile markers 356 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3445 11016 3464 11017 3467 10982 3435 10983
TIME...MOT...LOC 2046Z 277DEG 13KT 3453 11008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart
Special weather statement, Sep 25, 2:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Thu Sep 25 2025

AZZ007-008-015-037-038-252145-
Oak Creek and Sycamore Canyons AZ-Western Mogollon Rim AZ-Yavapai
County Valleys and Basins AZ-Coconino Plateau AZ-Yavapai County
Mountains AZ-
222 PM MST Thu Sep 25 2025 /322 PM MDT Thu Sep 25 2025/

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI AND COCONINO COUNTIES
UNTIL 245 PM MST /345 PM MDT/...

At 222 PM MST /322 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Bill Williams Mountain, or 25 miles
northeast of Chino Valley, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Williams, Bill Williams Mountain, Kaibab Lake, Sherwood Forest
  Estates, Sycamore Falls, Scholz Lake, Whitehorse Lake, Red Lake,
  J.D. Dam Lake, Garland Prairie, Parks, H A Clark Memorial Field
  and Sycamore Canyon Wilderness.

This includes the following highways...
	Interstate 40 between mile markers 153 and 173.
	Business Interstate 40 between mile markers 163 and 165.
	State Route 89 between mile markers 355 and 356.
	State Route 64 between mile markers 186 and 194.

This includes the following recreation areas and campgrounds...
White Horse Lake Campground, Camp Raymond, Dogtown Lake Campground,
Kaibab Lake Campground and Bill Williams Campground.

This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise
Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 11241 3542 11220 3516 11192 3496 11223
      3511 11244
TIME...MOT...LOC 2122Z 226DEG 17KT 3507 11224

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart
Special weather statement, Sep 25, 2:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
256 PM MST Thu Sep 25 2025

AZZ007-015-038-252230-
Oak Creek and Sycamore Canyons AZ-Western Mogollon Rim AZ-
Coconino Plateau AZ-
256 PM MST Thu Sep 25 2025 /356 PM MDT Thu Sep 25 2025/

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY UNTIL 330 PM
MST /430 PM MDT/...

At 256 PM MST /356 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Bill Williams Mountain, or 27
miles northwest of Sedona, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Williams, Sherwood Forest Estates, Scholz Lake, Sycamore Falls,
  Garland Prairie, Whitehorse Lake, Kaibab Lake, Parks, Bill
  Williams Mountain, J.D. Dam Lake, Government Prairie, Red Lake,
  Camp Navajo, Bellemont, Rogers Lake, Howard Mesa, Flagstaff Ranch,
  Maine, H A Clark Memorial Field and Sycamore Canyon Wilderness.

This includes the following highways...
	Interstate 40 between mile markers 158 and 190.
	Business Interstate 40 between mile markers 163 and 165.
	State Route 64 between mile markers 186 and 200.

This includes the following recreation areas and campgrounds...
White Horse Lake Campground, Camp Raymond, Dogtown Lake Campground,
Kaibab Lake Campground and Bill Williams Campground.

This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond" and Paradise
Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3532 11223 3550 11216 3517 11171 3498 11214
      3509 11233
TIME...MOT...LOC 2155Z 218DEG 14KT 3516 11213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart

The radar

The Flagstaff radar (KFSX), 101 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 6 hail. Local standard time, as filed.

Hail, Coconino

When
September 25, 3:15 PM MST
Where
Coconino County, 2.19 mi SE of Chalender
Measured
1 in hail
Reported by
Social Media
Coordinates
35.210, -111.990

Public reported, via social media, hail up to the size of quarters.

Hail, Coconino

When
September 25, 3:23 PM MST
Where
Coconino County, 2.65 mi ESE of Chalender
Measured
1 in hail
Reported by
Social Media
Coordinates
35.210, -111.980

Public reported, via social media, hail in Garland Prairie up to the size of quarters.

Hail, Coconino

When
September 25, 3:30 PM MST
Where
Coconino County, 1.83 mi WNW of Parks
Measured
1 in hail
Reported by
Social Media
Coordinates
35.260, -111.980

Public reported, via social media, hail in Parks up to the size of quarters.

Hail, Coconino

When
September 25, 4:12 PM MST
Where
Coconino County, 0.89 mi NW of Flagstaff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.210, -111.660

A trained spotter reported hail up to the size of quarters at Thorpe Park.

Hail, Yavapai

When
September 26, 5:05 AM MST
Where
Yavapai County, 8.98 mi WSW of Camp Verde
Measured
1 in hail
Reported by
Social Media
Coordinates
34.510, -111.990

Public reported, via Facebook, hail up to the size of quarters.

Flash Flood, Yavapai

When
September 26, 6:00 PM MST to September 27, 5:00 PM MST
Where
Yavapai County, 0.69 mi S of Paulden to 0.7 mi S of Paulden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.870, -112.470

The USGS stream gauge on Big Chino Wash near Paulden (BCWA3) measured a 4.1 foot rise (877cfs) in about an hour and a half.

Flash Flood, Coconino

When
September 27, 12:15 PM MST to 8:30 PM MST
Where
Coconino County, 0.89 mi NE of Havasupai to 0.44 mi SE of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.240, -112.690

Law enforcement reported flash flooding along Havasu Creek at Supai leading to trapped hikers. An upstream gauge (CCTA3) showed a rise from 4.05 ft to 5.95 ft from 12:15pm to 12:45pm MST, then another peak of 6.57 ft at 2:45pm MST. A downstream gauge (HNSA3) showed multiple peaks in streamflow from 800 to 1,200 cfs between 1:45pm and 6:00pm MST.

Flash Flood, Yavapai

When
September 28, 12:55 PM MST to 5:55 PM MST
Where
Yavapai County, Mayer to 0.03 mi E of Mayer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.400, -112.230

The county stream gauge at Mayer (54936 - Big Bug Creek @ SR 69) reported a 4.4 ft rise in 30 minutes, peaking at 1:55 pm.

Hail, Gila

When
September 28, 2:38 PM MST
Where
Gila County, 0.69 mi N of Pine
Measured
1 in hail
Reported by
Public
Coordinates
34.390, -111.450

Public reported hail up to the size of quarters in Pine.

Flash Flood, Gila

When
September 28, 3:38 PM MST to 6:38 PM MST
Where
Gila County, 2.2 mi SE of Pine to 2.17 mi SE of Pine
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.360, -111.420

An mPING report was submitted of Sycamore Creek overflowing across Fire Control Road (Nf-64) near Pine.

Flash Flood, Yavapai

When
September 28, 4:40 PM MST to 7:40 PM MST
Where
Yavapai County, 3.08 mi N of Cordes to 3.03 mi N of Cordes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.344, -112.164

A trained spotter reported a water rise greater than 4 feet in normally dry Big Bug Creek.

Flash Flood, Gila

When
September 28, 5:00 PM MST to 8:00 PM MST
Where
Gila County, 3.93 mi W of Whispering Pines
Cause
Heavy Rain
Reported by
Public
Coordinates
34.379, -111.348

Public estimated 2 feet of water from Webber Creek flowing over the road entering Geronimo Estates.

Flash Flood, Gila

When
September 28, 5:00 PM MST to 8:00 PM MST
Where
Gila County, 4.05 mi E of Pine to 4.09 mi E of Pine
Cause
Heavy Rain
Reported by
Public
Coordinates
34.370, -111.380

Public reported water flowing over Fire Control Road in at least 8 spots west of Geronimo Estates.

Flash Flood, Yavapai

When
September 28, 5:00 PM MST to 10:00 PM MST
Where
Yavapai County, 5.87 mi ENE of Cordes to 5.7 mi ENE of Cordes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.320, -112.070

The Agua Fria below Ash Creek county river gauge (54897) measured a 3.75 foot rise between 5:00 pm and 5:50 pm MST with a peak streamflow of 3,354 cfs.

Flash Flood, Gila

When
September 28, 5:21 PM MST to 8:21 PM MST
Where
Gila County, 4.18 mi S of Pine to 4.34 mi S of Pine
Cause
Heavy Rain
Reported by
Public
Coordinates
34.320, -111.460

Public reported a rapid 4 foot water rise in Pine Creek at Tonto Natural Bridge State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290326, 1290328, 1290329, 1290694, 1291077, 1290730, 1290731, 1290733, 1290732, 1291103, 1291078, 1291122, 1291126, 1291130, 1291106.